Utah, 2017Dense Fog in Utah, January 1, 2017
January 1, 2017 · NWS GJT · 1 event in 1 county or zone
Dense fog formed in the Four Corners region as low level moisture remained trapped under a surface-based inversion.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog formed in the Four Corners region as low level moisture remained trapped under a surface-based inversion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 10:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 31, 10:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1045 PM MST Sat Dec 31 2016
.UPDATE...
Issued at 656 PM MST Sat Dec 31 2016
Dense Fog Advisory issued for the Four Corners and San Juan River
basins through 9:00 am on New Year's Day. Have received multiple
spotter reports of dense fog in the Route 160 and Route 490
corridor, with CEZ and DRO visibilities dropping as the evening
has progressed.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 143 PM MST Sat Dec 31 2016
An area of deformation and mid-level frontogenesis on the
north side of a closed low over New Mexico will keep a band of
rain and snow showers over extreme SE UT and Montezuma county in
SW CO this evening. Have issued a winter wx advisory for those
areas through midnight. By midnight this feature should weaken as
it moves over the southern extent of the San Juan mountains and
the higher elevations north of Durango and Pagosa Springs. Am
expecting sub-advisory level accumulations (LT 5 inches in the
mountains and LT 3 inches at lower elevations).
Sunday and Sunday night are somewhat "in-between" days, waiting
for the next stronger trough to affect the area. Another closed
low is projected to travel just south of the U.S. and Mexico
border with a weak trough and deformation zone stretching from the
four corners north through central CO. The winds aloft will be
from the west. The moisture won't be abundant but there should be
enough for light snow accumulations on west-facing slopes from the
orographics and minor dynamics. By the end of the night the nose
of the polar jet will be entering SW UT and west winds aloft will
start increasing ahead of the next strong system.
.LONG TERM...(Monday through Saturday)
Issued at 143 PM MST Sat Dec 31 2016
Monday morning the 140 kt jet maxima will move from NV and SW UT
northeast through central and northern UT and central and
northwest CO. The favorable quadrant of the jet will push north of
the forecast area by noon. At the same time, the southern jet
stream begins to intrude into our area via northern AZ. Late
Monday afternoon and night 120 to 140 kt winds at 300 mb will
stretch across the entire forecast area. The best moisture was
previously forced to the north but there appears to be enough
moisture in this westerly flow over the forecast area Monday night
through Wednesday.
Wednesday night through Friday the GFS shows a trough moving
across the area by Friday morning while the ECMWF shows a weaker
feature moving across 6 to 12 hours slower. The coming week looks
unsettled and somewhat stormy but at this point it is hard to
nail down when days will produce the best or worst weather. Model
solutions are changing as well so uncertainly is rather high.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1040 PM MST Sat Dec 31 2016
IFR conditions will persist overnight at DRO. Main forecast
challenge was to determine the likelihood of fog versus low-
stratus south of the San Juan Mountains. Have gone with a low-
stratus IFR ceiling forecast for the overnight period as hourly
obs have trended in that direction with dense fog more likely to
the north of DRO. Elsewhere, expect VFR conditions overnight.
Ceilings area-wide will thicken and lower on Sunday afternoon as
the next system moves south. Aviation challenges will include
timing any precipitation during the afternoon hours. Expect VFR
conditions area wide through the morning north of the San Juans
with MVFR in mountain terminals by the afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MST Sunday for COZ021>023.
UT...Dense Fog Advisory until 9 AM MST Sunday for UTZ022.
&&
UPDATE...MAC
SHORT TERM...CC
LONG TERM...CC
AVIATION...MAC
Hazardous weather outlook, Dec 31, 4:48 AM MST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST SAT DEC 31 2016
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
448 AM MST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW WILL FALL OVER MUCH OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO THIS MORNING WITH RAIN BELOW 5000 TO 5500 FEET.
THE RAIN/SNOW LINE WILL RISE TO AROUND 6000 TO 6500 DURING THE
AFTERNOON AS TEMPERATURES RISE. THE SYSTEM RESPONSIBLE FOR SNOW
WILL MOVE FROM NORTHERN ARIZONA TO NORTH-CENTRAL NEW MEXICO LATE
THIS AFTERNOON. AS THE SYSTEM SHIFTS EASTWARD SNOW WILL DIMINISH
FROM WEST TO EAST. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
SNOW WILL INCREASE AGAIN LATE TONIGHT AS THE NEXT SYSTEM BEGINS TO
APPROACH FROM THE SOUTHWEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW IS EXPECTED TO SPREAD INTO ALL MOUNTAINS AND SOME ADJACENT
VALLEYS ON NEW YEARS DAY AS THE NEXT STORM DRAWS DOWN ON THE
AREA. PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY AS A DEEP
ARCTIC SYSTEM LINGERS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Dec 31, 7:03 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
703 PM MST SAT DEC 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM SNOW 5 NNE CHIMNEY ROCK 37.27N 107.15W
12/31/2016 M2.5 INCH ARCHULETA CO PUBLIC
MEASURED AT 6900 FEET.
&&
JCLocal storm report, Dec 31, 7:23 PM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
723 PM MST SAT DEC 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW 1 NW YELLOW JACKET 37.54N 108.74W
12/31/2016 E3.5 INCH MONTEZUMA CO TRAINED SPOTTER
.
&&
JCLocal storm report, Dec 31, 7:27 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 PM MST SAT DEC 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW 1 WNW YELLOW JACKET 37.54N 108.74W
12/31/2016 M6.0 INCH MONTEZUMA CO TRAINED SPOTTER
.
&&
JCDense Fog, Southeast Utah
- When
- January 1, 1:00 AM MST to 4:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- AWOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog occurred across southeast corner of Utah as visibilities dropped down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680362.